Alert archive / Hawaii / Wind Advisories in 2011

Wind Advisory 18, NWS Honolulu, HI

June 16, 2011Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jun 16, 2011, 11:22 AM HST for Kalawao County, Hawaii. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2011, 11:22 AM HST (21:22 UTC)
Expired
Jun 17, 2011, 3:31 PM HST
In force
28 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WWHW70 PHFO 162122
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1122 AM HST THU JUN 16 2011

...WIND ADVISORY FOR HALEAKALA SUMMIT...

.HIGH PRESSURE NORTHEAST OF THE STATE WILL PRODUCE STRONG
EASTERLY WINDS ACROSS HALEAKALA SUMMIT.

HIZ022-171030-
/O.NEW.PHFO.WI.Y.0018.110616T2122Z-110618T1600Z/
HALEAKALA SUMMIT-
1122 AM HST THU JUN 16 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. 

EAST WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS TO 40 MPH ARE
EXPECTED THROUGH LATE FRIDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DEJESUS
3 follow-up statements
717 
WWHW70 PHFO 170131
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST THU JUN 16 2011

...WIND ADVISORY FOR HALEAKALA SUMMIT...

.HIGH PRESSURE NORTHEAST OF THE STATE WILL PRODUCE STRONG
EASTERLY WINDS ACROSS HALEAKALA SUMMIT.

HIZ022-171445-
/O.CON.PHFO.WI.Y.0018.000000T0000Z-110618T1600Z/
HALEAKALA SUMMIT-
331 PM HST THU JUN 16 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

EAST WINDS WILL BE 25 TO 30 MPH WITH HIGHER GUSTS TO 40 MPH
THROUGH FRIDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DEJESUS
034 
WWHW70 PHFO 171335
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST FRI JUN 17 2011

...WIND ADVISORY FOR HALEAKALA SUMMIT...

.HIGH PRESSURE NORTHEAST OF THE STATE IS PRODUCING STRONG
EASTERLY WINDS ACROSS HALEAKALA SUMMIT. 

HIZ022-180200-
/O.CON.PHFO.WI.Y.0018.000000T0000Z-110618T1600Z/
HALEAKALA SUMMIT-
335 AM HST FRI JUN 17 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

THROUGH SATURDAY MORNING...EXPECT EAST WINDS UP TO 35 MPH...WITH
GUSTS UP TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BIRCHARD
933 
WWHW70 PHFO 180131
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST FRI JUN 17 2011


HIZ022-180245-
/O.CAN.PHFO.WI.Y.0018.000000T0000Z-110618T1600Z/
HALEAKALA SUMMIT-
331 PM HST FRI JUN 17 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

SUSTAINED WINDS AT HALEAKALA SUMMIT HAVE DROPPED TO 20 TO 25 MPH
THIS AFTERNOON AND ARE EXPECTED TO REMAIN AT THESE LEVELS FOR THE
REST TONIGHT. THEREFORE THE WIND ADVISORY IS CANCELLED.

$$

FOSTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jun 16, 9:32 AM HST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 16, 9:32 AM HST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...COR
NATIONAL WEATHER SERVICE HONOLULU HI
932 AM HST THU JUN 16 2011

.SYNOPSIS...
MODERATE TO FRESH TRADE WINDS WILL FOCUS SHOWERS ALONG WINDWARD
TERRAIN THROUGH THE WEEKEND WITH PERIODS OF PASSING HIGH CLOUDS.
TRADE WINDS WILL EASE NEXT WEEK AS HIGH PRESSURE WEAKENS NORTHEAST
OF THE STATE. A DISTURBANCE ALOFT MAY PRODUCE HEAVIER RAINFALL ALONG
WINDWARD TERRAIN AND ISOLATED THUNDERSTORMS ALONG THE LEEWARD BIG
ISLAND SLOPES TUESDAY AND WEDNESDAY.

&&

.DISCUSSION...
GOES WV IMAGERY DEPICTS UPPER LEVEL LOW PRESSURE N OF THE STATE
MEANDERING SLOWLY W ADJACENT TO DEEP LAYERED RIDGING TO ITS E. THE
UPPER LOW WILL PULL SCT-BKN HIGHER LEVEL CI ACROSS THE STATE OVER
THE NEXT FEW DAYS. THE DEEPER LAYERED HIGH AND ATTENDANT SURFACE
RIDGE TO OUR N WILL MAINTAIN MODERATE-FRESH TRADES AND
NON-CONVECTIVE WINDWARD FOCUSED PRECIP THROUGH MON.

THE 12Z GFS AND 00Z ECMWF INITIALIZED WELL THROUGH THE SUBTROPICS
KEYING IN ON A MID/UPR LEVEL WEAKNESS CLOSER TO THE MAINLAND NEAR
25N125W. GLOBAL GUIDANCE REMAINS CONSISTENT FRAGMENTING THIS ENERGY
AND CARRYING W TOWARD HAWAII ALONG THE BASE OF A DECAYING MID LEVEL
RIDGE. TRADE WINDS WILL EASE NEXT WEEK IN RESPONSE TO THE WEAKENING
ENPAC HIGH WITH THE UPPER LOW PROGGED TO CROSS THE STATE TUE-WED
NIGHT. GUIDANCE DEVELOPS A MODEST LOW LEVEL REFLECTION AND SOME
CYCLONIC TURNING IN THE SURFACE WIND FIELD SUGGESTING A DEEPER COLD
POOL AND GREATER BOUNDARY LAYER INTERACTION. THIS SHOULD PROMOTE
BETTER VERTICAL DEVELOPMENT OF ANY TERRAIN FORCED UPDRAFTS SIGNALING
MODERATE AND OCCASIONALLY HEAVY WINDWARD SHOWERS/QPF...AND PERHAPS
LEEWARD BIG ISLAND TSTORMS TUE-WED. THE GRIDS LOOK IN GOOD SHAPE
THIS MORNING...HOWEVER WILL LIKELY MAKE SOME ADJUSTMENTS TO THE
LONGER TERM POPS AND RAISE WINDWARD QPF SLIGHTLY TO ACCOUNT FOR
MODEL TRENDS. NO BIG FORECAST SWINGS ARE EXPECTED.

&&

.PREVIOUS DISCUSSION.../ISSUED 330 AM HST THU MORNING JUN 16/
SHOWER BEARING CLOUDS CONTINUED TO RIDE IN WITH THE MODERATE TO
LOCALLY STRONG TRADES THIS EARLY THURSDAY MORNING WITH THE WINDWARD
AND MOUNTAIN AREAS RAKING IN MOST OF THE RAIN. RAINFALL ACCUMULATION
DURING THE PAST 12 HOURS ENDING AT 2 AM HST HAS WINDWARD BIG ISLAND
ON TOP BETWEEN A QUARTER AND HALF AN INCH FOLLOWED BY WINDWARD OAHU
AT UP TO A QUARTER INCH.

LOW CLOUD COVERAGE UPWIND OF THE ISLANDS STILL FAVORS A DAMP
MORNING FOR THE WINDWARD AND MAUKA SECTIONS AND AREAS JUST DOWNWIND
OF THE MOUNTAINS. LOOK FOR MOST OF THESE SHOWERS TO DIMINISH AS THE
MORNING PROGRESSES. THE TOPS OF THESE SHOWERS ARE NO HIGHER THAN
9000 FEET.

THE UPPER LOW SOME 400 MILES NORTH NORTHWEST OF KAUAI IS SLATED TO
CONTINUE MOVING WEST. FILLING IN BEHIND THE LOW AND OVER THE ISLANDS
IS RIDGING ACCOMPANIED BY WARMER TEMPERATURES. THIS WILL STABILIZE
THE AIR MASS OVER THE AREA...RESULTING IN FEWER TRADE SHOWERS OVER
THE WEEKEND. FOR NOW THOUGH...WE WILL MAINTAIN SCATTERED TO NUMEROUS
SHOWERS FOR THE WINDWARD AND MAUKA AREAS...ESPECIALLY THE NIGHTS AND
MORNINGS. SATELLITE IMAGERY ALSO REVEAL A FILM OF HIGH LEVEL CIRRUS
CLOUDS OVER US. MODEL PROJECTION HAS THE CIRRUS HANGING AROUND
BEFORE THINNING OUT SATURDAY.

THE SURFACE HIGH WEAKENS ON MONDAY RESULTING IN SLIGHTLY WEAKER
TRADES. ADDITIONALLY...AN UPPER LEVEL TROUGH SNEAKS INTO THE PICTURE
FROM THE NORTHEAST TO NEAR THE BIG ISLAND. ITS PRESENCE WILL BRING A
BETTER CHANCE OF AN AFTERNOON SHOWER FOR THE LEEWARD OR KONA SIDE
OF THE BIG ISLAND...AND MORE MODERATE TRADE WIND SHOWERS.

FURTHER DOWN THE ROAD...AN UPPER LEVEL LOW IS SLATED ROLL THROUGH
THE ISLANDS WEDNESDAY THAT WILL BRING A SLIGHT CHANCE OF AN
AFTERNOON THUNDERSTORM TO THE KONA SLOPES.

&&

.MARINE...
TRADE WINDS WILL BE STRONG ENOUGH TO MAINTAIN SCA CRITERIA IN THE
TYPICALLY WINDIER ZONES OF MAUI/HAWAII COUNTY INTO THE WEEKEND. THE
SCA EXPIRES AT 6 PM HST SAT.

SURF IS CHECKING IN PRETTY SMALL AROUND THE ISLANDS AGAIN THIS
MORNING. SMALL AMOUNTS OF SHORT-MID PERIOD SE SWELL WILL PRODUCE
MAINLY KNEE-WAIST HIGH SURF FOR S FACING SHORES TODAY...COMBINING
WITH FRESH SSW SWELL THAT WILL BUILD TO CHEST-SHOULDER HIGH THIS
WEEKEND.

A POWERFUL SYSTEM SE OF NEW ZEALAND CONTINUES TO SLIDE SLOWLY E THIS
MORNING. THIS WILL BE A SIGNIFICANT SURF PRODUCER LOCALLY NEXT WEEK.
FORERUNNERS WILL REACH THE ISLANDS MON NIGHT WITH 4-5 FT OF DEEP
WATER SWELL EXPECTED BY TUE. THIS WILL PRODUCE HIGH SURF
TUE-THU...PERHAPS LONGER AS THE SWELL PEAKS/HOLDS. CONFIDENCE
REMAINS PRETTY GOOD SINCE YESTERDAYS ASCAT/JASON-1 PASSES SUGGESTED
NWW3 NUMBERS WERE REASONABLE. ACTUALLY...MEASURED SEA HEIGHTS WERE A
BIT HIGHER THAN NWW3 GUIDANCE. SURF OF 6-10 FT IS EXPECTED...WITH
LARGER SNEAKER SETS EXCEEDING 10 FT FOR SELECT LOCATIONS.

&&

.AVIATION...
AIRMET TANGO REMAINS IN EFFECT DUE TO TEMPO MOD TURB BELOW 8000 FT
BEING CAUSED BY THE STRONG TRADE WIND FLOW.

PRIMARILY VFR CONDS WILL CONTINUE FOR MOST OF THE HAWAIIAN
TERMINALS...WITH THE EXCEPTION OF PHTO WHICH MAY CONTINUE TO SEE
MVFR CIGS AND SOME -SHRA THIS MORNING AS NUMEROUS LOW CLOUDS IMPACT
THE WINDWARD SIDE OF THE BIG ISLAND. HOWEVER...CIGS WILL LIKELY LIFT
SOMEWHAT THROUGHOUT THE DAY. PHNY WILL LIKELY HAVE MVFR CIGS TODAY
AS WELL...WITH CIGS LIFTING TONIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL- BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS-

&&

PUBLIC...DEJESUS
MARINE...DEJESUS
AVIATION...HARRISON
PREVIOUS...LAU

Nearby

Wind Advisories in Hawaii, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.